Journal Article

Nonlinear Mean Reversion in the Short-Term Interest Rate

Christopher S. Jones

in The Review of Financial Studies

Published on behalf of The Society for Financial Studies

Volume 16, issue 3, pages 793-843
Published in print July 2003 | ISSN: 0893-9454
Published online June 2015 | e-ISSN: 1465-7368 | DOI: https://dx.doi.org/10.1093/rfs/hhg014
Nonlinear Mean Reversion in the Short-Term Interest Rate

Show Summary Details

Preview

Using a new Bayesian method for the analysis of diffusion processes, this article finds that the nonlinear drift in interest rates found in a number of previous studies can be confirmed only under prior distributions that are best described as informative. The assumption of stationarity, which is common in the literature, represents a nontrivial prior belief about the shape of the drift function. This belief and the use of “flat” priors contribute strongly to the finding of nonlinear mean reversion. Implementation of an approximate Jeffreys prior results in virtually no evidence for mean reversion in interest rates unless stationarity is assumed. Finally, the article documents that nonlinear drift is primarily a feature of daily rather than monthly data, and that these data contain a transitory element that is not reflected in the volatility of longer-maturity yields.

Journal Article.  19785 words.  Illustrated.

Subjects: Financial Markets

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content. subscribe or login to access all content.